Washington, 2011

Debris Flows and Flooding in Washington, January 13 to 19, 2011

January 13 to 19, 2011 · NWS SEW · 6 events in 6 counties and zones

A 66 year old state DOT worker was killed when a tree fell on Highway 203 south of Carnation, hitting him and his truck. Several mudslides blocked roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

A 66 year old state DOT worker was killed when a tree fell on Highway 203 south of Carnation, hitting him and his truck. Several mudslides blocked roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Jan 13, 3:30 PM PST, 5 hours 30 minutes earlier.

Area forecast discussion, Jan 13, 3:30 PM PST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SEATTLE WA
330 PM PST THU JAN 13 2011

ADDED AVALANCHE SECTION BELOW.

.SYNOPSIS...A WET AND MILD WEATHER PATTERN WILL PERSIST THROUGH THE
WEEKEND AS A SERIES OF SYSTEMS MOVES THROUGH THE AREA. DRIER WEATHER
IS POSSIBLE EARLY NEXT WEEK AS A RIDGE BUILDS OFFSHORE.

&&

.SHORT TERM...A SHORT WAVE UPPER LEVEL TROUGH WILL PASS THROUGH
WESTERN WA EARLY THIS EVENING...WITH SHOWERS TAPERING DOWN ACROSS
THE REGION. THE AIR MASS WILL REMAIN MILD AS ONSHORE FLOW CONTINUES.
LOWS TONIGHT WILL STAY ABOVE NORMAL...IN THE LOWER TO MID 40S.

AFTER A BRIEF BREAK TONIGHT...ANOTHER SYSTEM WILL BRING MORE RAIN TO
THE REGION FRI MORNING AND AFTERNOON. AGAIN THE AIR MASS WILL REMAIN
MILD WITH TEMPS IN THE LOWER TO MID 50S.

ANOTHER WAVE OF MOISTURE ROLLS INLAND OVER THE WEEKEND AS OUR WET
AND WARM TREND CONTINUES. SNOW LEVELS WILL CLIMB FROM 5000 TO 7000
FT OVER THE WEEKEND...WITH MAINLY RAIN IN THE MOUNTAINS. WILL SEE
RISES ON MOST W WA RIVER WITH SOME POSSIBLY REACHING FLOOD STAGE.
SEE LATEST HYDROLOGIC OUTLOOK. 33

.LONG TERM...THE FLOW ALOFT WILL BECOME MORE NORTHWESTERLY EARLY
NEXT WEEK AS A STRONG UPPER LEVEL RIDGE DEVELOPS OVER THE NE PAC.
MODELS STILL SHOW WEAK DISTURBANCES ALOFT BUT LOOKS LIKE SHOWERS
WILL MAINLY AFFECT THE MOUNTAINS...AND DECREASED THE POPS ACROSS THE
INTERIOR LOWLAND ZONES. THE EURO BRINGS THE RIDGE INTO THE PAC NW
MIDWEEK BUT THE 12Z GFS STILL SHOWED MOISTURE CLIPPING THE REGION.
HOWEVER...IT NOW LOOKS LIKE THE 18Z GFS IS TRENDING TOWARD THE DRIER
EURO SOLUTION. CONFIDENCE IS LOW BUT LOOKS LIKE THE GFS IS NOW
COMING MORE IN LINE AND FAVORING A DRIER TREND. IF SO WILL NEED TO
DRY OUT THE EXTENDED FORECAST FURTHER. 33

&&

.HYDROLOGY...THE NEXT SEVERAL DAYS WILL BE MILD AND FAIRLY WET AS A
SERIES OF WEATHER SYSTEMS MOVE THROUGH WESTERN WA...BRINGING RAIN AT
TIMES. THE ACCUMULATED RAINS FROM THESE WEATHER SYSTEMS ARE EXPECTED
TO CAUSE RISES ON MOST AREA RIVERS OVER THE NEXT COUPLE OF DAYS WITH
SOME RIVERS POSSIBLY REACHING FLOOD STAGE THIS WEEKEND OR EARLY NEXT
WEEK.

ON THE NON-LEVEED MIDDLE GREEN RIVER BASIN...THE RURAL PORTION OF
THE RIVER UPSTREAM FROM AUBURN TO HOWARD HANSON DAM...THERE IS A
THREAT OF MINOR FLOODING SUN NIGHT INTO MON. MINOR FLOODING HAS
OCCURRED IN THE MIDDLE SECTION OF THE GREEN RIVER BASIN IN RECENT
EVENTS...THIS IS NOT UNUSUAL. WE ARE NOT EXPECTING ANY FLOODING IN
THE LOWER PORTION OF THE GREEN RIVER BASIN AFFECTING URBAN AREAS
BELOW THE AUBURN GAUGE.

DRIER WEATHER IS EXPECTED EARLY TO MIDDLE OF NEXT WEEK ALLOWING THE
RIVERS TO RECEDE.

&&

.AVIATION...SHOWERS WITH MVFR CIGS AT TIMES. A BIT OF A PAUSE IN THE
SHOWERS LATER TONIGHT BEFORE RAIN DEVELOPS AGAIN WITH THE NEXT FRONT
FRI MORNING. SEE THE TAFS FOR TIMING. THE LOW LEVELS REMAIN MOIST
INTO THE WEEKEND...AND AS EACH SYSTEM MOVES THROUGH DEEP MOISTURE IS
EVIDENT ON THE TIME HEIGHT CROSS SECTION. BUT THE WEATHER PATTERN IS
FAIRLY STEADY STATE...850MB WINDS ARE SW ARND 35KT AND COME UP TO
ARND 55KT AS SYSTEMS MOVE THRU...AND IT IS RATHER WARM WITH THE
850MB TEMP AROUND +2C. NEXT VIGOROUS FRONT PUSHES THRU WRN WA ARND
MIDDAY FRIDAY. 19

KSEA...SHOWERS AT TIMES WITH MVFR CIGS AND A SLY BREEZE. BACK TO
RAIN AROUND DAYBREAK FRI WITH ANOTHER FRONT...THEN BREEZY AND
SHOWERS.

&&

.MARINE...A FRONT MOVED THRU WRN WA TDY AND THE SLY GRADIENT OLM-BLI
PEAKED AT +3MB AT 9AM THIS MORNING. THAT HAS SINCE BACKED OFF TO
ARND +2MB WHERE IT SHUD STAY OVERNIGHT. THAT SHOULD KEEP SMALL CRAFT
SLY WIND GOING FOR PUGET SOUND...AND THE 4KM HAD THE WIND INCREASING
IN ADMIRALTY INLET OVERNIGHT SO WILL MAINTAIN THE SCA THERE AS WELL.
THE NRN WATERS AND STRAIT HAVE HAD LESS WIND THAN FCST. THE NEXT
FRONT MOVES THRU WRN WA FRIDAY...THE ASSOCIATED LOW PRES CENTER WITH
THAT IS FAR OFFSHORE AND TRACKS TOWARD THE CHARLOTTES AS IT FILLS TO
ARND 990MB FRI NITE. THIS SERIES OF SYSTEMS WILL CONTINUE TO GIVE
SMALL CRAFT ADVISORY LEVEL WINDS AT TIMES...ALTHOUGH IT WILL
PROBABLY BE ARND 30KT ON THE COASTAL WATERS WITH THE FRONT LATE FRI
MORNING OR MIDDAY. 19

&&

.AVALANCHE...AVALANCHE WARNING CONDITIONS CONTINUE THURSDAY
AFTERNOON NEAR AND WEST OF THE CASCADE CREST WITH PASSAGE OF UPPER
TROUGH AND ASSOCIATED MODERATE RAIN OR SNOW AT ELEVATED FREEZING
LEVELS IN MOST LOCATIONS. DANGER SHOULD SLIGHTLY DECREASE AND DROP
BELOW WARNING CRITERIA AS PRECIPITATION DECREASES TO MORE SHOWERY
TYPE LATE THURSDAY ALONG WITH MINOR FREEZING LEVEL DROP.
OVERALL...AVALANCHE DANGERS SHOULD HOVER JUST BELOW WARNING CRITERIA
ON FRIDAY BEFORE RISING SIGNIFICANTLY ON SATURDAY WITH ANTICIPATED
VERY HEAVY RAINFALL AT EVEN HIGHER FREEZING LEVELS. FREQUENT AND
PERHAPS LARGE SLIDES MAY BE POSSIBLE OVER THE WEEKEND...ESPECIALLY
HIGHER TERRAIN WHERE MOST RECENT PRECIPITATION HAS BEEN SNOW. THIS
IS NOT A TIME FOR CASUAL OR EVEN INTENSE RECREATION...WEATHER OR
AVALANCHE WISE. MOORE

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...SMALL CRAFT ADVISORY COASTAL WATERS...WEST AND CENTRAL STRAIT
     OF JUAN DE FUCA...ADMIRALTY INLET...PUGET SOUND AND HOOD
     CANAL...AND GRAYS HARBOR BAR.

WWW.WEATHER.GOV/SEATTLE

In the hours before

Special weather statement, Jan 13, 8:47 PM PST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
847 PM PST THU JAN 13 2011

WAZ001-503>519-150500-
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-
EAST PUGET SOUND LOWLANDS-WESTERN SKAGIT COUNTY-
EVERETT AND VICINITY-SEATTLE/BREMERTON AREA-TACOMA AREA-
ADMIRALTY INLET AREA-HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-
OLYMPICS-EASTERN STRAIT OF JUAN DE FUCA-
WESTERN STRAIT OF JUAN DE FUCA-NORTH COAST-CENTRAL COAST-
WEST SLOPES NORTHERN CASCADES AND PASSES-
WEST SLOPES CENTRAL CASCADES AND PASSES-
847 PM PST THU JAN 13 2011

RAINFALL AMOUNTS OF 1 TO 3 INCHES HAVE BEEN OBSERVED OVER THE PAST
THREE DAYS ACROSS WESTERN WASHINGTON. WHILE THESE AMOUNTS WILL NOT
TYPICALLY BE SUFFICIENT TO PRODUCE LANDSLIDES...THE COMBINATION OF
THE RECENT PRECIPITATION AND SATURATED SOILS RESULTED IN TWO LANDSLIDES
ON THURSDAY.

WEATHER MODELS FORECAST PERIODS OF LOCALLY HEAVY RAIN TO CONTINUE
ACROSS THE AREA LATER TONIGHT THROUGH SUNDAY. BY LATE SUNDAY
TOTAL ADDITIONAL RAINFALL AMOUNTS OF 1 TO 4 INCHES ARE LIKELY
ACROSS THE LOWLANDS OF WESTERN WASHINGTON. THIS AMOUNT OF RAIN
WILL PUT EXTRA PRESSURE ON SOIL INSTABILITY LEADING TO AN
INCREASED RISK OF MORE LANDSLIDES.

TWO LANDSLIDES OCCURRED IN WESTERN WASHINGTON ON THURSDAY...ONE IN
EVERETT AND ONE IN SUMNER.

AREAS MOST SUSCEPTIBLE TO LANDSLIDES UNDER THESE CONDITIONS ARE
STEEP COASTAL BLUFFS AND OTHER STEEP HILLSIDES.

FOR MORE INFORMATION ABOUT CURRENT CONDITIONS...VISIT
WWW.WEATHER.GOV/SEATTLE...SELECT HYDROLOGY...AND THEN SCROLL DOWN
FOR THE LINK TO THE USGS LANDSLIDE INFORMATION PAGE.

ALBRECHT
WWW.WEATHER.GOV/SEATTLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 debris flow, 2 flood, 1 strong wind. Local standard time, as filed.

Debris Flow, Tacoma Area

When
January 13, 9:00 PM PST
Where
Tacoma Area forecast zone
Property damage
$25,000
Reported by
Newspaper

About 4 feet of mud covered the West Valley Highway near Sumner.

Debris Flow, Hood Canal Area

When
January 14, 12:00 PM PST
Where
Hood Canal Area forecast zone
Property damage
$5,000
Reported by
Newspaper

A large mudslide fully blocked US Highway 101 near Hoodsport.

Debris Flow, Western Strait of Juan de Fuca

When
January 14, 6:00 PM PST
Where
Western Strait of Juan de Fuca forecast zone
Property damage
$5,000
Reported by
Newspaper

A large mudslide blocked access to Neah Bay on state Highway 112.

Flood, Snohomish

When
January 16, 3:00 PM PST to January 19, 3:00 PM PST
Where
Snohomish County, 18 mi ENE of Granite Falls to Granite Falls
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
48.180, -121.609

Flooding on the North Fork of the Skykomish River finally uprooted and washed away a cabin near index (it had been eroding the land for many years). The South Fork of the Stillaguamish river undermined a section of the Mountain Loop Highway east of Granite Falls.

Flood, King

When
January 16, 5:00 PM PST to January 19, 4:00 AM PST
Where
King County, Snoqualmie Falls to 2 mi SW of Snoqualmie Falls
Cause
Heavy Rain
Property damage
$20,000
Reported by
Newspaper
Coordinates
47.550, -121.820

The Snoqualmie Falls golf course in Fall City and parts of Highway 202 were flooded after the Snoqualmie river near Carnation reached major flood stage.

Strong Wind, East Puget Sound Lowlands

When
January 16, 8:00 PM PST to 10:00 PM PST
Where
East Puget Sound Lowlands forecast zone
Measured
35 kt (40 mph) measured gust
Deaths
1 direct, 0 indirect
Reported by
Newspaper

A 66 year old state DOT worker was killed when a tree fell on Highway 203 south of Carnation, hitting him and his truck.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, East Puget Sound Lowlands2011-01-1666MaleOutside/Open AreasDirect

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277812, 277811, 277810, 277814, 277813, 277809.